Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Midland/Odessa, TX

June 10, 2002Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 10, 2002, 6:06 AM CDT for Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2002, 6:06 AM CDT (11:06 UTC)
Expired
Jun 10, 2002, 10:00 AM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1790 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 101106
FFWMAF
TXC377-101500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CDT MON JUN 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 1000 AM CDT

* FLASH FLOODING HAS BEEN REPORTED.  HIGH WATER HAS RESULTING IN THE  
  CLOSING OF PARTS OF HIGHWAY 67 SOUTH OF MARFA.  AT 559 AM CDT...    
  WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY  
  RAINFALL 20 MILES NORTH OF CASA PIEDRA...OR ABOUT 20 MILES SOUTH OF 
  MARFA...MOVING EAST AT 10 MPH.  SATELLITE ESTIMATES INDICATED       
  UPWARDS OF 3 TO 3 AND ONE HALF INCHES OF RAIN HAS FALLEN OVER PARTS 
  OF EASTERN PRESIDIO COUNTY.     

* SOME LOCATIONS AFFECTED INCLUDE...
  MARFA...SHAFTER...CASA PIEDRA...RURAL AREAS ALONG HIGHWAYS 67 AND   
  169.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 2980 10447 2970 10417 2933 10383 3039 10382 3041 10409
2 follow-up statements
000 
WGUS74 KMAF 101340
FFSMAF
TXC377-101500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
841 AM CDT MON JUN 10 2002

...A FLASH FLOOD WARNING CONTINUES FOR PRESIDIO COUNTY UNTIL 1000 AM 
CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAD ENDED IN PRESIDIO COUNTY.  HOWEVER... 
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL CONTINUE THROUGH 
10 AM CDT.

THOSE NEEDING TO TRAVEL ROADWAYS IN PRESIDIO COUNTY...ESPECIALLY 
HIGHWAYS 67 AND 169...SHOULD REMAIN ALERT FOR WATER OVER ROADWAYS 
AND IN LOW LYING AREAS.  FLOODING HAS ALREADY BEEN REPORTED ON THESE 
ROADWAYS.

DO NOT DRIVE ACROSS FLOODED ROADWAYS.  TURN AROUND AND FIND AN 
ALTERNATE ROUTE TO YOUR DESTINATION.  MOST FLASH FLOOD DEATHS OCCUR 
IN AUTOMOBILES.

LAT...LON 2980 10447 2970 10417 2933 10383 3039 10382
          3041 10409
000 
WGUS74 KMAF 101500
FFSMAF
TXC377-101600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT MON JUN 10 2002

...THE FLASH FLOOD WARNING FOR PRESIDIO COUNTY IS BEING ALLOWED TO 
EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAINFALL HAD ENDED 
ACROSS THE WARNED AREA.  THE FLOOD THREAT HAS DIMINISHED...HOWEVER
SOME MINOR FLOODING OF LOW LYING AREAS IS STILL POSSIBLE.  THE FLASH 
FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR
IN AUTOMOBILES.

LAT...LON 2970 10446 2938 10385 3035 10383 3039 10419

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:04 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 10, 3:04 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 AM CDT MON JUN 10 2002

KMAF RADAR CONTINUES TO INDICATE A LARGE AREA OF SHOWERS AND
THUNDERSTORMS ACROSS THE DAVIS MOUNTAINS WESTWARD INTO PRESIDIO
COUNTY EARLY THIS MORNING. WATER VAPOR IMAGERY SHOWS WEAK UPPER
ENERGY MOVING INTO FAR WEST TEXAS FROM MEXICO SUPPORTING THIS EARLY
MORNING CONVECTION. UPPER RIDGING WILL STRENGTHEN SOME ACROSS THE
FORECAST AREA TODAY. HOWEVER...THE SURFACE DRYLINE IS FORECAST TO
MOVE LITTLE THIS AFTERNOON...EXTENDING FROM EASTERN NEW MEXICO
SOUTHWESTWARD TO THE RIO GRANDE. THE ATMOSPHERE WILL BE UNSTABLE
AGAIN THIS AFTERNOON AHEAD OF THE DRYLINE WITH STEEP MID LEVEL LAPSE
RATES...AND LI/S RANGING FROM -4 TO -6. LIMITING FACTOR FOR
THUNDERSTORM DEVELOPMENT WOULD BE WARMING MID LEVEL TEMPERATURES.
CONVERGENCE ALONG THE DRYLINE AND WEAK UPPER WAVES MOVING AROUND THE
NORTHERN PERIPHERY OF THE UPPER RIDGE WILL LIKELY HELP INITIATE A
FEW THUNDERSTORMS TODAY. WILL CONTINUE TO MONITOR MORNING CONVECTION
IN THE SOUTHWEST TO DETERMINE THE INITIAL POP...BUT WILL PLACE THE
BEST CHANCES IN THE SOUTHWEST...WITH ISOLATED POPS ACROSS MOST OTHER
AREAS.

ON TUESDAY...THE UPPER RIDGE BUILDS FURTHER NORTH WHICH WILL LIKELY
SUPPRESS AFTERNOON AND EVENING CONVECTION EVEN MORE. ON
WEDNESDAY...A COLD FRONT IS FORECAST TO MOVE INTO THE TEXAS
PANHANDLE...AND MOVE SOUTH TO THE NORTHERN PERMIAN BASIN/SOUTHEAST
NEW MEXICO BY WEDNESDAY EVENING. THE LATEST AVN SHOWS THE FRONT
STALLING OUT OVER THE FORECAST AREA THROUGH FRIDAY. IMPRESSIVE QPF
BEING GENERATED BY THE 00Z AVN ACROSS THE NORTHEAST PORTIONS OF THE
FORECAST AREA ON FRIDAY (AROUND 1.32). IF THIS VERIFIES...THEN
LIKELY POPS WOULD BE NEEDED IN THE NORTHEAST. AT THIS TIME...WILL
KEEP POPS IN THE CHANCE CATEGORY THURSDAY AND FRIDAY. NORTHWEST FLOW
RETURNS TO THE AREA SUNDAY AND MONDAY WITH UPPER RIDGE FURTHER SOUTH
INTO MEXICO. THUS...WILL CONTINUE A DRY FORECAST FOR DAYS 6 AND 7.

MAF   097/070/097/070   21--
LSA   096/069/096/069   11--
6R6   095/073/096/073   21--
MRF   089/061/090/061   32--
CNM   101/070/099/070   11--

.MAF...
TX...NONE.
NM...NONE.

CLL

In the hours before

Local storm report, Jun 10, 2:35 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MARATHON                  TX   WIND DAMAGE
06/09/02   BREWSTER                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0945 PM    MARATHON                  TX   WIND DAMAGE
06/09/02   BREWSTER                       2 OR 3 TRAILERS ROOFS
                                          BLOWN OFF AND UTILITY
                                          POLES DOWNED ON
                                          SOUTHSIDE OF TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 2:35 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 AM CDT MON JUN 10 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    MARATHON                  TX   WIND DAMAGE
06/09/02   BREWSTER                       2 OR 3 TRAILERS ROOFS
                                          BLOWN OFF AND UTILITY
                                          POLES DOWNED ON
                                          SOUTHSIDE OF TOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 10, 5:02 AM CDT, 1 hour 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 AM CDT MON JUN 10 2002

.SYNOPSIS...
MID AND UPPER LEVEL MOISTURE WILL INCREASE OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO MONDAY...AS A RIDGE OF HIGH PRESSURE BUILDS
INTO THE REGION FROM THE SOUTH.  A SURFACE DRYLINE WILL BECOME
ESTABLISHED ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.

.WEATHER HAZARDS...
ISOLATED THUNDERSTORM ACTIVITY IS ONCE AGAIN EXPECTED TO DEVELOP
MONDAY AFTERNOON AND EVENING ACROSS PARTS OF WEST TEXAS AND SOUTHEAST
NEW MEXICO.  ALTHOUGH THE EFFECTS FROM THUNDERSTORMS WILL BE VERY
LOCALIZED...AREAS MOST LIKELY TO BE AFFECTED WILL BE GENERALLY EAST
OF A LINE FROM VALENTINE...TO ORLA...TO MALJAMAR NEW MEXICO.
THUNDERSTORMS MAY DEVELOP ACROSS PARTS OF SOUTHWEST TEXAS...NEAR THE
DAVIS MOUNTAINS...BY EARLY AFTERNOON.  THE MOST LIKELY TIME FOR
THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA WILL BE DURING THE
LATE AFTERNOON AND EVENING.

DUE TO A LACK OF UPPER AIR SUPPORT...AND WEAK MID AND UPPER LEVEL
WINDS...WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.
AS IN PREVIOUS DAYS...HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE.  THE MAIN THREAT FROM THESE STORMS WILL BE VERY LOCALIZED
DAMAGING THUNDERSTORM WINDS...POSSIBLY GREATER THAN 70 MPH.

IN ADDITION...WITH INCREASING MID AND UPPER LEVEL MOISTURE...AND
EXPECTED SLOW STORM MOTION...LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY EVENING...
HOWEVER...SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR FOR
LATER UPDATES.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:05 PM CDTSevere Thunderstorm WarningMAFAndrews40 min
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Jun 10, 3:02 AM CDTFlash Flood WarningMAFPresidio3 hr
Jun 10, 4:53 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 10, 5:46 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Jun 10, 6:12 PM CDTFlash Flood WarningMAFBrewster4 hr

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.